Alert archive / Idaho / Tornado Warnings in 2010

Tornado Warning 1, NWS Spokane, WA

October 7, 2010Lewis County, Idaho

NWS Spokane, WA issued this tornado warning at Oct 7, 2010, 4:46 PM PDT for Lewis County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2010, 4:46 PM PDT (23:46 UTC)
Expired
Oct 7, 2010, 5:17 PM PDT
In force
31 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lewis County, ID

The radar

The Spokane radar (KOTX), 185 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WFUS56 KOTX 072346
TOROTX
IDC061-080015-
/O.NEW.KOTX.TO.W.0001.101007T2346Z-101008T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT THU OCT 7 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KAMIAH...

* UNTIL 515 PM PDT

* AT 441 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
  POSSIBLE TORNADO NEAR LAWYER CANYON AND NEW HOPE ROAD BETWEEN 
  NEZ PERCE AND CRAIGMONT...MOVING SLOWLY NORTH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRAIGMONT AND MOHLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE...OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4616 11631 4618 11643 4631 11655 4634 11647
      4635 11637 4640 11636 4643 11639 4646 11635
      4641 11630 4641 11619 4628 11611 4622 11600
      4619 11608 4620 11613 4616 11617
TIME...MOT...LOC 2343Z 163DEG 20KT 4624 11629

$$

PB
2 follow-up statements
036 
WWUS56 KOTX 080008
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
508 PM PDT THU OCT 7 2010

IDC061-080015-
/O.CON.KOTX.TO.W.0001.000000T0000Z-101008T0015Z/
LEWIS ID-
508 PM PDT THU OCT 7 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
NORTHEASTERN LEWIS COUNTY...

AT 454 PM PDT...STRONG THUNDERSTORMS FROM CRAIGMONT TO NEZ PERCE AND 
KAMIAH WERE DRIFTING NORTH AT 20 MPH. A NUMBER OF REPORTS HAVE BEEN 
RECEIVED OF BRIEF SMALL TORNADOES...THOUGH ALL HAVE DISSIPATED AS OF 5 PM. 
THE TORNADO THREAT STILL REMAINS UNTIL 515 PM...AS SMALL TRANSIENT 
TORNADOES ARE POSSIBLE AS THESE STORMS SLOWLY DISSIPATE. SMALL HAIL AND 
WIND GUSTS TO 35 MPH WILL BE LIKELY. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOHLER.

LAT...LON 4616 11631 4618 11643 4631 11655 4634 11647
      4635 11637 4640 11636 4643 11639 4646 11635
      4641 11630 4641 11619 4628 11611 4622 11600
      4619 11608 4620 11613 4616 11617
TIME...MOT...LOC 2359Z 178DEG 16KT 4628 11619

$$

PB
350 
WWUS56 KOTX 080017
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT THU OCT 7 2010

IDC061-080024-
/O.CAN.KOTX.TO.W.0001.000000T0000Z-101008T0015Z/
LEWIS ID-
517 PM PDT THU OCT 7 2010

...THE TORNADO WARNING FOR NORTHEASTERN LEWIS COUNTY IS CANCELLED...

THE TORNADO THREAT HAS ENDED. LAW ENFORCEMENT HAS REPORTED NO NEW 
TORNADOES OR FUNNEL CLOUDS. SMALL HAIL AND WIND GUSTS AROUND 30 MPH 
WILL BE POSSIBLE FROM CRAIGMONT TO NEZ PERCE AND KAMIAH THROUGH 6 
PM. 

LAT...LON 4616 11631 4618 11643 4631 11655 4634 11647
      4635 11637 4640 11636 4643 11639 4646 11635
      4641 11630 4641 11619 4628 11611 4622 11600
      4619 11608 4620 11613 4616 11617
TIME...MOT...LOC 0014Z 178DEG 16KT 4635 11619

$$

PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:36 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 2:36 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT THU OCT 7 2010

.SYNOPSIS...
STEADY BUT DECREASING RAIN RATES WILL BE AN ISSUE INTO EARLY
EVENING ACROSS FAR EASTERN WASHINGTON AND THE ID PANHANDLE.
OTHERWISE...LINGERING SHOWERS WILL PERSIST OVER THE IDAHO
PANHANDLE THROUGH TONIGHT... WITH ESSENTIALLY DRY BUT CLOUDY
CONDITIONS ELSEWHERE. THE WEATHER PATTERN IS SETTING UP TO BE VERY
WET AND ACTIVE BEGINNING FRIDAY NIGHT AND LASTING THROUGH EARLY
MONDAY AS A MOIST SOUTHWEST FLOW SET UP OVER THE PACIFIC
NORTHWEST. THEN HIGH PRESSURE WILL BUILD BACK INTO THE REGION NEXT
WEEK FOR A DRYING TREND.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...BAROCLINIC BAND SPIRALING OUTWARD ALONG
THE PERIPHERY OF A CLOSED LOW EMBEDDED UNDER THE LARGE LONGWAVE
RIDGE INFLUENCING THE WESTERN US WILL SLOWLY DRIFT TO THE NORTH
AND EAST INTO EASTERN WASHINGTON AND NORTHERN IDAHO BEFORE EXITING
FRIDAY NIGHT. THEREFORE THE FORECAST HAS BEEN STRUCTURED TO SHOW
HIGH POPS AND PRECIPITATION AMOUNTS THAT SPREAD UP FROM THE SOUTH
AND EXIT TO THE NORTH AND EAST AS SHORTWAVE DISTURBANCES GROW AND
EBB IN THE DESCRIBED BAROCLINIC BANDS. BRIEF INTERVAL OF SHORTWAVE
RIDGING SHORTLY AFTER RECEIVING SIGNIFICANT MOISTURE COULD ALLOW
THE RETURN OF FOG AND/OR STRATUS FRIDAY NIGHT INTO SATURDAY
MORNING BEFORE A WET FRONT WITH A WELL ESTABLISHED SUBTROPICAL
MOISTURE TAP MAKES A PASS THROUGH EASTERN WASHINGTON AND NORTHERN
IDAHO SATURDAY. FORECAST TEMPERATURES SHOW A COOLING TREND BASED
ON EITHER THE LOSS OF RIDGING OR INEFFICIENT MIXING AT THE SURFACE
WHEN RIDING TAKES PLACE IN ADDITION TO COOLING BROUGHT ABOUT BY
PRECIPITATION OCCURRENCE. /PELATTI

SAT NT THROUGH MON...RAINFALL AMNTS WILL BE THE MAIN ISSUE WELL
INTO SUNDAY AS THE INBOUND WARMFNT SAT NT PRODUCES WIDESPREAD
STRATIFORM RAINS...FOLLOWED BY COLD FROPA SUNDAY. ALL GUIDANCE
SHOWS SIMILAR TIMING WITH THE FRONTAL PASSAGE SUNDAY
AFTERNOON...WITH THE POST FRONTAL DRY SLOT AND SURGE OF 850 MB
WINDS AROUND 35KTS PRODUCING GUSTY WEST WINDS UNDER CLEARING SKIES
AND CAA LATE SUNDAY. A WIND ADVSY IS NOT EXPECTED ATTM. FOR PCPN
AMNTS...NATIONAL AND LOCAL GUIDANCE IS STILL PRODUCING RAIN AMNTS
OF 1 TO 3 INCHES NEAR THE CREST OF THE CASCADES SAT THROUGH SUN NT...RAPIDLY
TAPERING TO ONE TO TWO TENTHS IN THE PARTIALLY- SHADOWED COLUMBIA
BASIN. THE OTHER REGION BESIDES THE CASCADES THAT WILL SEE THE
MOST RAIN WILL BE NE WA AND THE N ID PANHANDLE MTNS WHERE 1 TO 1.5
INCHES IS EXPECTED AT THE HIGHEST PEAKS. SNOW LEVELS WILL ONLY
FALL TO AROUND 5K FT SUNDAY NT AND MON...WELL AFTER THE HEAVIEST
PCPN THREAT WITH THE COLD FRONT IS OVER.

HYDRO CONCERNS: FOR THE CASCADES...RISES IN STREAMS IS A
CERTAINTY...ESPECIALLY CLOSER THE CREST WHERE THE STEHEKIN RIVER
WILL BE CLOSE TO FLOOD STAGE BY SUNDAY EVENING. MUDSLIDES WILL BE
POSSIBLE ON STEEP AND SPARSELY VEGETATED SLOPES IN THE CASCADES.
FLOOD WATCHES OR ADVISORIES MAY BE ISSUES AS EARLY AS FRIDAY. BZ

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...NICE WEATHER SHOULD RETURN TO
THE REGION AFTER A WET WEEKEND. MODELS ARE IN GENERAL AGREEMENT
THAT ANOTHER BROAD HIGH PRESSURE RIDGE WILL BUILD IN OVER THE
WESTERN US AFTER THIS WEEKEND'S WEATHER SYSTEM MOVES OUT. EXPECT A
WARMING/DRYING TREND THROUGH THE EARLY PART OF THE WEEK WITH HIGHS
TOPPING OUT AT AROUND 5 DEGREES ABOVE AVERAGE FOR MOST AREAS BY
WEDNESDAY. SFC WINDS WILL BE WEAK AND CLOUD COVER WILL BE MINIMAL
UNDER THE RIDGE...SO PATCHY FOG WILL BE AN ISSUE ACROSS THE
NORTHEAST AND PANHANDLE VLYS.

BY THURSDAY...WE START TO SEE THE RIDGE TRANSLATE EASTWARD
CENTERING ITSELF OVER THE ROCKIES. A STRONG JET STREAK OF 160+ KTS
INTO SOUTHERN BC WILL DIG AND AMPLIFY THE NEXT APPROACHING TROUGH.
THE ECMWF MODEL HAS COME MUCH MORE IN LINE WITH THE GFS...SHOWING
A COLD FRONT MOVING THROUGH DURING THE AFTERNOON HOURS. THIS FRONT
LOOKS TO BE FAIRLY DRY WITH BOTH MODELS ONLY SHOWING A VERY NARROW
BAND OF MOISTURE MOVING THROUGH. ALTHOUGH THIS FRONT DOESN'T LOOK
PARTICULARLY WET...IT COULD BE A BIT BREEZY WITH GUSTS 20+ MPH
POSSIBLE. /SVH

&&

.AVIATION...
A BROAD LOW PRESSURE SYSTEM OVER THE GREAT BASIN WILL CHANNEL DEEP
MOISTURE UP INTO THE IDAHO PANHANDLE AND EXTREME EASTERN
WASHINGTON TODAY BRINGING A THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS EAST OF A LINE FROM KCQV TO KALW. THE BEST CHANCE
FOR A THUNDERSTORM WILL BE AT KLWS AND KPUW...WITH OCCASIONAL
SHOWERS AT KGEG...KSFF AND KCOE. THE MOUNTAINS OF THE IDAHO
PANHANDLE WILL BEAR THE BRUNT OF SHOWER ACTIVITY WITH ISOLATED
THUNDERSTORMS TODAY THROUGH TONIGHT WITH LOCAL TERRAIN
OBSCURATIONS POSSIBLE. ALL TAF SITES WILL BE VFR OUTSIDE OF
THUNDERSTORM CORES. WEST OF THIS LINE VFR CONDITIONS EXPECTED
THROUGH 12Z FRIDAY...BUT WITH OCCASIONAL MID LEVEL AND HIGH LEVEL
CLOUD DECKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  63  48  60  51  61 /  80  10  20  60  70  90
COEUR D'ALENE  50  63  45  57  50  60 /  80  10  10  60  60 100
PULLMAN        47  63  49  62  53  61 /  80  20  10  40  50  90
LEWISTON       53  73  53  68  55  68 /  60  20  10  20  10  70
COLVILLE       45  65  46  61  52  65 /  10  10  20  80  90 100
SANDPOINT      46  62  43  54  49  56 /  70  20  10  60  60 100
KELLOGG        49  61  43  55  49  56 /  80  60  10  50  50  90
MOSES LAKE     46  70  51  67  55  67 /  60  10  30  60  50  60
WENATCHEE      49  68  51  67  54  64 /  10  10  50  60  60  60
OMAK           45  69  48  67  52  66 /   0  10  50  70  80  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Oct 7, 3:55 PM PDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PDT THU OCT 7 2010

IDZ001>004-026-027-WAZ031>038-041-043-044-082300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
355 PM PDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-082300-
EAST SLOPES NORTHERN CASCADES-
355 PM PDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PAIR OF VERY MOIST PACIFIC STORM SYSTEMS WITH HIGH SNOW LEVELS
HAVE THE POTENTIAL TO BRING 2 TO 4 INCHES OF RAINFALL TO THE HIGH
CASCADES ON SATURDAY AND SUNDAY. IF THIS OCCURS... LOCAL RIVERS
AND STREAMS WILL EXPERIENCE SHARP RISES LATER THIS WEEKEND. THERE
IS A POSSIBILITY OF MUDSLIDES ON STEEP AND SPARSELY VEGETATED
SLOPES NEAR THE CASCADE CREST. THE LATEST FORECAST FOR THE
STEHEKIN RIVER HAS IT CRESTING ABOUT ONE FOOT BELOW FLOOD STAGE
LATE SUNDAY.

Nearby

Tornado Warnings in Idaho, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.